Arizona, 2011

Flash Flood and Hail in Arizona, July 4, 2011

July 4, 2011 · NWS TWC · 7 events in 2 counties and zones

Favorable positioning of upper level high pressure brought southeast flow and a corresponding increase in moisture which resulted in afternoon and evening thunderstorms across southern Arizona. Some of the storms produced strong winds.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$1.1 million
Crop damage
None recorded
Events
7

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS TWC wrote it up.

Favorable positioning of upper level high pressure brought southeast flow and a corresponding increase in moisture which resulted in afternoon and evening thunderstorms across southern Arizona. Some of the storms produced strong winds.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tucson, AZ wrote its last area forecast discussion before the first event at Jul 4, 2:15 PM MST, 1 hour 5 minutes earlier.

Area forecast discussion, Jul 4, 2:15 PM MST, 1 hour 5 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE TUCSON AZ
215 PM MST MON JUL 4 2011

.SYNOPSIS...DEEP MOISTURE AND A FAVORABLE FLOW WILL CONTINUE TO
PROVIDE AFTERNOON AND EVENING THUNDERSTORMS THIS WEEK. SOME STORMS
WILL GENERATE STRONG WINDS AND HEAVY RAIN.

&&

.DISCUSSION...GETTING RATHER BUSY THIS AFTERNOON AS EXPECTED WITH
STRONG STORMS GENERATING WET MICROBURSTS. HEAVY SCATTERED COVERAGE
FOR MOST OF THE CWA...A BIT LESS NEAR THE NEW MEXICO BORDER...A BIT
MORE WITH THE DEEPEST MOISTURE IN SANTA CRUZ AND PIMA COUNTIES.

INITIAL DEVELOPMENT EAST AND SOUTH OF TUCSON WITH SCATTERED COVERAGE
BEFORE TRIGGERS INITIATE MORE WIDESPREAD AND STRONGER CONVECTION
ACROSS PIMA COUNTY THIS AFTERNOON PROBABLY ENHANCED BY OUTFLOWS. IN
ADDITION...STRONG AND WIDESPREAD CONVECTION ACROSS NORTHERN SONORA
IN MEXICO WILL CROSS MUCH OF THE SOUTHERN BORDER INTO PORTIONS OF
COCHISE...SANTA CRUZ...AND PIMA COUNTIES INCLUDING AREAS THAT HAVE
ALREADY SEEN HEAVY RAINFALL. THE ATMOSPHERE CAN ONLY DO SO MUCH...SO
WE MIGHT SHUT DOWN EARLIER TONIGHT AFTER WHAT WILL PROBABLY BE A
WIDESPREAD BUSY MID AFTERNOON TO EARLY EVENING. PRIME TIME WILL BE
22Z TO 03Z FOR THE GREATER TUCSON AREA...FOLLOWED BY OUTFLOWS
PUSHING INTO THE LOWER DESERTS TONIGHT BUT LOOSING PUNCH AS THEY
MOVE INTO BUSY AREAS OVER THE PAST 36 HOURS.

AFTER THAT THE FLOW REMAINS GOOD FOR MOST OF OUR AREA. NEW MEXICO IS
A LITTLE DRY SO OUR FAR EASTERN AREAS NEAR THE STATE LINE WILL SEE
THE LEAST...BUT OVERALL BETWEEN IMPORTING ADDITIONAL MOISTURE FROM
THE SOUTH AND RECIRCULATING WHAT WE NOW HAVE IN PLACE THE SUMMER
THUNDERSTORM SEASON IS HERE. MEDIUM RANGE MODELS TRY DIG A TROUGH
NEAR THE WEST COAST NEXT WEEKEND...THIS MIGHT NUDGE SOME OF THE
MOISTURE OUT OF PORTIONS OF THE REST OF THE STATE BUT AS FOR
SOUTHEAST ARIZONA WE SHOULD KEEP SOME STORMS AROUND UNTIL FURTHER
NOTICE.

&&

.AVIATION...SCT TSRA/SHRA WILL CONTINUE THROUGH THE AFTERNOON AND
EVENING. BEST CHANCE OF TSRA/SHRA OVER SANTA CRUZ..PIMA AND PINAL
COUNTIES...AND THE WHITE MOUNTAINS WITH STORM MOVEMENT TOWARDS THE
WNW AT 10 TO 15 KTS. VISIBILITIES NEAR TSRA 2-5 SM IN RAIN AT TIMES.
TSRA CIGS BKN030-BKN050 WITH MOUNTAIN TOPS OBSCURED. WIND GUSTS OF
40-45 KTS VICINITY TSRA. STORMS WILL DECREASE AFTER 07Z TODAY WITH
SKIES SLOWLY CLEARING. SURFACE WIND THRU 10-22Z MONDAY SLY/SELY 5-15
KTS. INCREASING LOW LEVEL MOISTURE AFTER 12Z MAY PRODUCE MVFR CIGS
MAINLY AT KTUS AND KOLS THROUGH 15Z OR SO. AVIATION DISCUSSION NOT
UPDATED FOR TAF AMENDMENTS.

&&

.FIRE WEATHER...SCATTERED THUNDERSTORMS WILL CONTINUE THIS EVENING.
EXPECTING SIMILAR ACTIVITY THROUGH THE REST OF THE WEEK WITH LATE
MORNING SHOWERS AND THUNDERSTORMS PERSISTING INTO THE AFTERNOON AND
EVENING HOURS. STRONG...ERRATIC AND GUSTY WINDS WILL OCCUR WITH THE
THUNDERSTORM OUTFLOWS ALONG WITH LOCALIZED HEAVY RAIN. EAST TO
SOUTHEAST WINDS SUBSIDING BY MIDNIGHT. A NORMAL DIURNAL WIND REGIME
WILL THEN OCCUR DURING THE REST OF THE WEEK. DAYTIME TEMPERATURES
MODERATING TODAY THROUGH TUESDAY DUE TO THE ABUNDANT MOISTURE IN THE
AIR...THEN NEAR NORMAL DAYTIME TEMPERATURES DURING THE LATTER PART
OF THE WEEK. MINIMUM HUMIDITY REMAINING ABOVE 15 PERCENT AT MOST
LOCATIONS AS THE MONSOON NUDGES INTO THE SOUTHWEST.

&&

.TWC WATCHES/WARNINGS/ADVISORIES...NONE.

WEATHER.GOV/TUCSON
Hazardous weather outlook, Jul 4, 11:27 AM MST, 3 hours 53 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TUCSON AZ
1127 AM MST MON JUL 4 2011

AZZ501>515-051830-
WESTERN PIMA COUNTY-TOHONO O'ODHAM NATION-
UPPER SANTA CRUZ RIVER VALLEY/ALTAR VALLEY-TUCSON METRO AREA-
SOUTH CENTRAL PINAL COUNTY-SOUTHEAST PINAL COUNTY-
UPPER SAN PEDRO RIVER VALLEY-
EASTERN COCHISE COUNTY BELOW 5000 FEET-UPPER GILA RIVER VALLEY-
WHITE MOUNTAINS OF GRAHAM AND GREENLEE COUNTIES-
GALIURO AND PINALENO MOUNTAINS-CHIRICAHUA MOUNTAINS-
DRAGOON AND MULE AND HUACHUCA AND SANTA RITA MOUNTAINS-
CATALINA AND RINCON MOUNTAINS-BABOQUIVARI MOUNTAINS-
1127 AM MST MON JUL 4 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST
ARIZONA.

.DAY ONE...THIS AFTERNOON AND TONIGHT

PLENTY OF MOISTURE FOR WETTER STORMS TODAY. INITIAL DEVELOPMENT
OVER THE EASTERN MOUNTAINS WILL BE FOLLOWED BY MOVEMENT INTO SOME
VALLEY LOCATIONS BY MID AFTERNOON. STORMS WILL MOVE SLOWER
TODAY...TO THE WEST AT 5 TO 10 MPH. WITH SLOWER MOVEMENT AND EVEN
MORE AVAILABLE MOISTURE EXPECT HEAVY RAINFALL WITH SOME
STORMS...ALONG WITH STRONG GUSTY OUTFLOW WINDS.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

ISOLATED TO SCATTERED THUNDERSTORMS ARE EXPECTED EVERY DAY THIS
WEEK MAINLY FROM LATE MORNING THROUGH EARLY EVENING. ALL OF THE
THUNDERSTORMS WILL CONTAIN LIGHTNING AND PRODUCE STRONG GUSTY
WINDS WITH THE POTENTIAL FOR LOCALLY HEAVY RAIN. EVEN MODERATE
PRECIPITATION OVER THE AREAS SEVERELY BURNED BY WILDFIRES WILL
RESULT IN FLASH FLOODING.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

WEATHER.GOV/TUCSON

The radar

The Tucson radar (KEMX), 22 km away, was scanning. The volume nearest the first event began at 22:19 UTC.

Open the radar archive at this moment

Event by event

2 thunderstorm wind, 2 lightning, 1 hail, 1 flash flood, 1 heavy rain. Local standard time, as filed.

Hail, Cochise

When
July 4, 3:20 PM MST to 3:25 PM MST
Where
Cochise County, 0.96 mi NNW of Mescal
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
31.993, -110.435

Thunderstorm Wind, Pima

When
July 4, 4:30 PM MST
Where
Pima County, 6.56 mi SSE of Sabino
Measured
50 kt (58 mph) estimated gust
Property damage
$5,000
Reported by
NWS Employee
Coordinates
32.220, -110.760

Thunderstorm winds downed a tree and ripped off a porch roof near Houghton Road and Ridgeside Drive.

Lightning, Pima

When
July 4, 4:50 PM MST
Where
Pima County, 0.97 mi ESE of Tucson
Property damage
$5,000
Reported by
Broadcast Media
Coordinates
32.225, -110.915

Lightning struck a 35-foot palm tree causing the tree to catch fire. Fiery debris fell onto a home and car, but heavy rains were able to dose the flames on the home. The car sustained minor damage to the fenders.

Flash Flood, Pima

When
July 4, 5:00 PM MST to 6:00 PM MST
Where
Pima County, 4.7 mi E of Littletown to 5.91 mi SE of Jaynes
Cause
Heavy Rain
Reported by
NWS Employee
Coordinates
32.134, -110.790

Heavy rain fell across portions of the Tucson Metro on July 4 with rainfall amounts ranging from 1 to 2.5 inches. The heaviest rains were reported in the Catalina Foothills and across eastern Tucson. This resulted in the Pantano Wash flooding several surface streets and low water crossings in southeast Tucson, including the closure of East Irvington at Houghton Road. Additional street closures included the 6500 block of Old Spanish Trail at Rincon Creek on the east side and Camino De La Tierra at the Rillito Wash in midtown.

Lightning, Pima

When
July 4, 5:00 PM MST
Where
Pima County, 3.29 mi W of Tucson
Property damage
$50,000
Reported by
Broadcast Media
Coordinates
32.230, -110.986

Lightning struck a tree causing the tree to fall on to the Zona Rio Apartments building, located near St Mary's Road and Bonita Ave. A family was trapped inside their third story apartment until rescued off the back balcony by Tucson Fire using their ladder truck.

Thunderstorm Wind, Pima

When
July 4, 5:10 PM MST to 5:40 PM MST
Where
Pima County, 2.92 mi NE of Vail to 1.43 mi NE of Jaynes
Measured
50 kt (58 mph) estimated gust
Property damage
$750,000
Reported by
Broadcast Media
Coordinates
32.079, -110.684

A strong fast moving storm caused widespread damage across the Tucson area. Power lines and a large tree were downed near Oracle Road and Hardy Road. More power lines were downed near Park Avenue and Broadway Boulevard in midtown Tucson. Several additional trees were downed including two large trees in Vail, a 60-foot tree near Tanque Verde and Wrightstown Road, and a 100-foot tall tree onto a vehicle in northern Tucson. Two additional trees were also downed on vehicles. One fell on a car in the Fairview Manor near Miracle Mile and Fairview and another tree fell on a car near Broadway and Craycroft. The same tree also brought a light pole down on a truck. Strong winds also ripped a roof off a mobile home in southwest Tucson and destroyed several outbuildings throughout the city. In addition, winds peeled the roof off the Literacy of Life office in Mid-town. Over 20,000 Tucson Electric Power customers were without power after the storms passed.

Heavy Rain, Pima

When
July 4, 5:30 PM MST
Where
Pima County, 2.19 mi N of Tucson
Property damage
$250,000
Reported by
Broadcast Media
Coordinates
32.262, -110.928

After strong winds peeled the roof off a volunteer organization, heavy rain caused ceiling tiles to collapse in the computer lab and over an office. Several computer units sustained water damage.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Lightning
A lightning strike that killed, injured or caused damage.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
Heavy Rain
Rainfall totals unusual for the place and season that did not produce a flood.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Arizona in 2011Every state in 2011This day in weather historyWarnings in Arizona, July 2011

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 319805, 319263, 319815, 319262, 319814, 320050, 336622.